Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 187, NWS St. Louis, MO

July 15, 2020Monroe County, Missouri

NWS St. Louis, MO issued this river flood warning at Jul 15, 2020, 11:59 AM CDT for Monroe County, Missouri. It took effect at Jul 15, 2020, 2:38 PM CDT. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 11:59 AM CDT (16:59 UTC)
In effect from
Jul 15, 2020, 2:38 PM CDT
Expired
Jul 16, 2020, 5:41 AM CDT
In force
15 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Monroe County, MO

The radar

The St Louis radar (KLSX), 158 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Salt River near Holliday (PMZM7).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
22 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05506350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

660 
WGUS43 KLSX 151659
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
1159 AM CDT Wed Jul 15 2020

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri...
 

  Mid Fork Salt River near Holliday

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC137-162258-
/O.NEW.KLSX.FL.W.0187.200715T1938Z-200717T2300Z/
/PMZM7.1.ER.200715T1938Z.200716T0600Z.200716T2100Z.NO/
1159 AM CDT Wed Jul 15 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Mid Fork Salt River near Holliday
* until Friday evening.
* At 11:30 AM Wednesday the stage was 16.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by this afternoon 
  and crest near 18.3 feet by after midnight tonight. The river is 
  forecast to fall below flood stage by tomorrow afternoon.
* Impact:  At 18.1 feet...Water exits the left bank downstream of the 
  State Highway A bridge.  Adjacent fields begin to flood.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     07/16  07/17  07/18  07/19  07/20

Salt River
  Holliday        17.0   16.26      18.0   11.0    5.6    4.8    4.7


&&


LAT...LON 3957 9229 3959 9225 3950 9197 3947 9199
      3952 9221                       



$$
2 follow-up statements
371 
WGUS83 KLSX 160119
FLSLSX
Flood Statement
National Weather Service St Louis MO
819 PM CDT Wed Jul 15 2020

...The flood warning continues for the following rivers in 
Missouri...

 
  Mid Fork Salt River near Holliday

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC137-170719-
/O.EXT.KLSX.FL.W.0187.000000T0000Z-200717T0800Z/
/PMZM7.1.ER.200715T1706Z.200715T2245Z.200716T0600Z.NO/
819 PM CDT Wed Jul 15 2020

The Flood Warning continues for
  the Mid Fork Salt River near Holliday
* until late Thursday night.
* At  8:00 PM Wednesday the stage was 18.0 feet.
* Flood stage is 17.0 feet.
* The river is forecast to continue falling to below flood stage by 
  after midnight tonight.
* Impact:  At 17.5 feet...Water exits the right bank downstream of the
  State Highway A bridge.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     07/16  07/17  07/18  07/19  07/20

Salt River
  Holliday        17.0   18.04       6.3    4.8    4.7    4.6    4.6


&&


LAT...LON 3957 9229 3959 9225 3950 9197 3947 9199
      3952 9221                       



$$
471 
WGUS83 KLSX 161041
FLSLSX
Flood Statement
National Weather Service St Louis MO
541 AM CDT Thu Jul 16 2020

...The flood warning is cancelled for the following rivers in 
Missouri...
 
  Mid Fork Salt River near Holliday

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC137-161111-
/O.CAN.KLSX.FL.W.0187.000000T0000Z-200717T0800Z/
/PMZM7.1.ER.200715T1706Z.200715T2245Z.200716T0325Z.NO/
541 AM CDT Thu Jul 16 2020

The Flood Warning is cancelled for
  the Mid Fork Salt River near Holliday.
* At  5:30 AM Thursday the stage was 13.1 feet.
* Flood stage is 17.0 feet.
* The river fell below flood stage at 10:25 PM Wednesday.
* The river will continue falling to 6.3 feet by tomorrow morning.


&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     07/17  07/18  07/19  07/20  07/21

Salt River
  Holliday        17.0   13.15       6.3    4.8    4.7    4.6    4.6


&&


LAT...LON 3957 9229 3959 9225 3950 9197 3947 9199
      3952 9221                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jul 15, 6:40 AM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 15, 6:40 AM CDT, 5 hours 19 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
640 AM CDT Wed Jul 15 2020

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 324 AM CDT Wed Jul 15 2020

(Through This Evening)

The main focus through this evening will be on the potential for
strong to severe thunderstorms.

Very early this morning, there is ongoing convection across
northern Missouri near the position of the slow-moving cold
front. Further west/southwest, regional radar imagery shows an MCS
across south-central Kansas. There is also already a clear sign
of a broad circulation embedded within these thunderstorms or a
developing MCV. This MCV is likely to help initiate renewed
convection likely just after midday near the cold front, or more
likely, an outflow boundary emanating southeastward out of the
ongoing convection entering portions of northeast Missouri.
The convective mode initially favors discrete supercells, with
large hail and damaging winds the main threats. Storms should
congeal into one or more bowing segments by mid/late afternoon as
storms move to the east/southeast. The threat for mesovortices
embedded within these bow echoes looks favorable with the 0-3 km
shear vector of 30-40 knots nearly perpendicular to any bowing
segments. In addition, the 0-1 km shear and helicity values
suggest a few tornadoes would be possible later today as well as
possible widespread wind damage from very late this afternoon
through early this evening. Tornadogenesis may also be enhanced
due to localized increases in helicity near the track of a surface
wave along the frontal zone or outflow boundary. Surface winds
also back to the southeast ahead of this feature. The area of
highest concern this afternoon and evening is from east-central
Missouri into southern Illinois which will be near or just
southeast of the track of the aforementioned surface wave of low
pressure.

There is also the potential for locally heavy rainfall due to
efficient rainfall characterized by an environment with very high
moisture content (PWATs > 2.00") and deep warm cloud depths. The
main area to watch will be during the morning hours across
portions of northeast Missouri where training may occur along the
slow-moving boundary. Storms this afternoon and evening are
expected to be more progressive in nature, likely reducing the
localized heavy rainfall threat. In addition, most areas have seen
little to no rainfall over the past week so flash flood guidance
is on the high side (3hr generally 2.50-3.00").

High temperatures will be tricky today as there is still a little
bit of uncertainty as to exactly how far southeast ongoing
convection gets across the area later this morning and its
associated cloud debris. The warmest temperatures should be
southeast of the track of the surface low this afternoon, with low
90s favored across portions of east-central and southeast Missouri
as well as southwest Illinois. These temperatures combined with
dewpoints rising into the low to mid 70s should yield peak heat
index values slightly over 100 degrees. Cannot rule out a few
locations touching heat advisory magnitude criteria (105F), but
nothing widespread nor persistent is expected. In addition, given
the uncertainty with high temperatures today, no advisory looks
warranted.

(Tonight - Thursday)

Still thinking that the storms should weaken by late this evening as
instability begins to wane, but more importantly, mid/upper level
forcing for ascent weakens substantially behind the departing
MCV/shortwave trough. Storms should by and large exit the CWA behind
the trailing cold front overnight tonight.

This cold front should stall out near or just south of the CWA late
tonight into early Thursday. Given at least semi-organized
convection through early this evening, the expectation is for this
front to likely stall just to our south. Dry weather is forecast as
a result behind the front through Thursday, though did reintroduce
slight chance PoPs across portions of southeast Missouri into
south-central Illinois during the afternoon hours in case the
boundary is slightly further north.

Due to the higher confidence in the frontal boundary being south or
almost entirely south of the area on Thursday, have lowered high
temperatures a couple of degrees from the previous forecast,
resulting in readings generally staying at or below 90 degrees. In
addition, somewhat drier air should also filter into the mid-
Mississippi valley. Therefore, heat is not as much of a concern as
feared a couple of days ago. Peak heat index values should stay
at least a couple of degrees below 100F across the bi-state
region.

Gosselin

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 324 AM CDT Wed Jul 15 2020

(Thursday Night - Friday)

Models are coming into better agreement with a possible MCS or at
the very least numerous thunderstorms along the quasi-stationary
front Thursday night. The focus likely will be just south of the
CWA, but a slight northward adjustment would yield higher PoPs into
our southeastern Missouri counties. These thunderstorms should act
to delay the northward progress of the frontal zone heading into
Friday. Given this frontal boundary likely should be slower to move
through the area, and the potential for scattered storms near the
boundary, high temperatures look a couple of degrees cooler than
24 hours ago. Forecast highs are likely to reach the low to mid
90s, with peak heat index values just over 100 degrees for much of
the area.

(Friday Night - Tuesday)

The long advertised heat event still appears on track, just a few
days delayed from what it looked like last weekend. The pesky
frontal boundary should finally clear the CWA to the north Friday
night into early Saturday. High temperatures should climb into the
mid to upper 90s beginning on Saturday, and these values are very
likely to continue on Sunday and Monday. The hottest temperatures
are likely to be either Sunday or Monday as some dewpoints drop
slightly. Some areas may even flirt with the century mark
including the St. Louis metropolitan area. In terms of heat index
values, the highest readings are likely to be on Saturday due to
dewpoints in the mid 70s behind the retreating warm front. Values
of 105-110F are likely. Some slight cooling in terms of peak heat
index values should occur on Sunday into Monday due to the
aforementioned lowering of dewpoints into the lower 70s. As
alluded to yesterday, the main concern is the longevity of this
heat event. It appears likely to start on Saturday (perhaps as
early as Friday) and should continue at least into Monday. There
are some signs of a possible cold front entering the CWA early
next week, but given the strong coast to coast mid/upper level
ridge in place, would favor this boundary stalling out north of
our region leaving us with a prolonged heat wave. There is still plenty
of time still to monitor exactly how long this heat wave will last,
but there remains the potential for a duration-driven excessive
heat event (4+ days of 105+ heat index values). Perhaps this heat
wave will just be delayed, but not denied.

Gosselin

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 630 AM CDT Wed Jul 15 2020

The main concern through this evening will be on chances of
thunderstorms. Ongoing morning activity is likely to weaken,
though may threaten KCOU and KUIN through the morning hours. More
storms are likely to develop near a cold front by early
afternoon, likely between KCOU and the metro terminals. These
storms should move through KUIN and the metro area this afternoon
before exiting. Strong winds are likely with stronger storms as
well as reduced visibilities in heavier downpours. Hail is also
possible.

Behind this front, winds are forecast to turn to the northwest.
Dry weather is favored for the remainder of the valid TAF period.
The next concern is for possible stratus (and potentially fog)
development. Models insist on IFR stratus late tonight across much
of the area. Have low confidence in ceilings that low so only
introduced 1500 foot ceilings at KCOU and KUIN. Better chances for
these lower ceilings for the metro is right near or just after
1200 UTC Thursday morning so left mention out for now.

SPECIFICS FOR KSTL:

The best chances for storms looks to be from roughly 2100 UTC this
afternoon through 0100 UTC this evening for Lambert Field. Storms
could be strong to severe during this time period with strong
winds and hail potentially in addition to reduced visibility in
heavier downpours.

The threat for storms should exit by mid evening with the passage
of a cold front. Behind this front, dry weather is favored through
Thursday morning with winds turning to the northwest. Some type of
low stratus appears more likely than not early Thursday morning.
Not sure how low it will be, but current thinking is that model
guidance seems to aggressive in suggesting IFR ceilings. For now,
went a bit more conservative and introduced low MVFR conditions.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 15, 3:45 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
345 AM CDT Wed Jul 15 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-160845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
345 AM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely to continue across parts of the area today.
Some of these storms may be strong to severe, mainly during the
afternoon and early evening hours. Damaging winds, large hail, and
a few tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are additional chances of thunderstorms across parts of the
area Thursday through Saturday and again Sunday night through
Tuesday.

A prolonged and dangerous heat wave is possible for much of the area
from Friday through next Tuesday and perhaps beyond. Peak heat index
values each day between 100 and 110 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening
across much of the area. Spotters are encouraged to report any severe
weather to the National Weather Service.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:59 AM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls46 min
Jul 15, 9:56 AM CDTSevere Thunderstorm WarningLSXLewis, Marion49 min
Jul 15, 2:32 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren43 min
Jul 15, 3:06 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren39 min
Jul 15, 3:51 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis39 min
Jul 15, 4:11 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis34 min

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.